Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 30, 2016, 5:57 PM CDT for Adams County, Clay County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2016, 5:57 PM CDT (22:57 UTC)
- Expired
- Mar 30, 2016, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, NE, Clay County, NE
The radar
The Grand Island radar (KUEX), 23 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:16 PM CDT | HAIL 1 | 2 W Fairfield, NE | ON HIGHWAY 74. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| Mar 30, 6:25 PM CDT | HAIL 1 | Clay Center, NE | MODERATE RAIN WITH DIME TO QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 501 m²/s²
- 0-3 km storm-relative helicity
- 576 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WUUS53 KGID 302257 SVRGID NEC001-035-302330- /O.NEW.KGID.SV.W.0004.160330T2257Z-160330T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 557 PM CDT WED MAR 30 2016 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA... SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA... * UNTIL 630 PM CDT * AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLENVIL...OR 9 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HARVARD...CLAY CENTER...FAIRFIELD AND GLENVIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4037 9837 4051 9841 4063 9805 4037 9798 TIME...MOT...LOC 2256Z 258DEG 22KT 4047 9830 HAIL...1.00IN WIND...<50MPH $$ BILLINGS WRIGHT
2 follow-up statements
041
WWUS53 KGID 302307
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT WED MAR 30 2016
NEC001-302317-
/O.CAN.KGID.SV.W.0004.000000T0000Z-160330T2330Z/
ADAMS NE-
607 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4037 9798 4037 9828 4055 9828 4063 9805
TIME...MOT...LOC 2307Z 258DEG 22KT 4048 9821
$$
NEC035-302330-
/O.CON.KGID.SV.W.0004.000000T0000Z-160330T2330Z/
CLAY NE-
607 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN CLAY COUNTY...
AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GLENVIL...OR
11 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HARVARD...CLAY CENTER...FAIRFIELD AND GLENVIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4037 9798 4037 9828 4055 9828 4063 9805
TIME...MOT...LOC 2307Z 258DEG 22KT 4048 9821
HAIL...1.00IN
WIND...<50MPH
$$
BILLINGS WRIGHT980 WWUS53 KGID 302318 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 618 PM CDT WED MAR 30 2016 NEC035-302330- /O.CON.KGID.SV.W.0004.000000T0000Z-160330T2330Z/ CLAY NE- 618 PM CDT WED MAR 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR WESTERN CLAY COUNTY... AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAY CENTER... OR 15 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... HARVARD...CLAY CENTER...FAIRFIELD AND GLENVIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4037 9798 4037 9825 4056 9825 4063 9805 TIME...MOT...LOC 2318Z 258DEG 22KT 4049 9812 HAIL...1.00IN WIND...<50MPH $$ BILLINGS WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 5:14 PM CDT, 43 minutes earlier.
Area forecast discussion, Mar 30, 5:14 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 514 PM CDT WED MAR 30 2016 .UPDATE... ISSUED AT 514 PM CDT WED MAR 30 2016 UPDATED FORECAST TO INCLUDE POPS ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...MAINLY ALONG AND SOUTH OF I-80 INTO THE EVENING HOURS. SHOWERS WITH ISOLATED THUNDER HAVE ALREADY POPPED UP. DO NOT EXPECT MUCH IN THE WAY OF SEVERE STORMS. THERE IS AMPLE SHEAR...BUT INSTABILITY IS LACKING A GREAT DEAL...LATEST ANALYZED SBCAPE AND MUCAPE OF 500 J/KG OR LESS. SMALL HAIL AND BRIEF DOWNPOURS WILL BE POSSIBLE. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 345 PM CDT WED MAR 30 2016 SURFACE LOW IS EXITING THE CWA TO THE EAST AS THE TRAILING COLD FRONT SLICES THROUGH OUR CWA. SOME MOISTURE IS TRYING TO WORK INTO THE NORTH SIDE OF THE LOW AND SURFACE BASED CAPES ARE NEAR 1000 J/KG IN OUR FAR EAST WITH LITTLE OR NO CAP. SOME CONVECTION IN EASTERN NEBRASKA ALONG THE SURFACE BOUNDARY IS TRYING TO BUILD SOUTHWEST. IT APPEARS THAT BY THE TIME SURFACE-BASED CONVECTION FIRES...IT SHOULD BE EAST OF OUR CWA. EVEN IF IT HAPPENED TO SQUEAK IN HERE...IT WOULD NOT LAST LONG BEFORE HEADING OUT OF THE CWA. FOR FIRE WEATHER ISSUES IN OUR FAR SOUTH...I WAS A BIT WORRIED ABOUT ROOKS AND OSBORNE COUNTIES AS WE MIX OUT TODAY...BUT THE BOUNDARY SHOULD ARRIVE JUST SOON ENOUGH TO KNOCK WIND SPEEDS DOWN ENOUGH TO KEEP US OUT OF DANGER OF HITTING ANY FIRE WEATHER ISSUES. POST-FRONTAL PRECIP COULD PRODUCE SOME THUNDERSTORMS AS THERE WILL BE SOME ELEVATED INSTABILITY...BUT THIS WILL NOT LAST AS SREF SHOVES THIS OFF TO THE EAST BY 06Z AS THE DISLOCATED UPPER TROUGH AXIS PASSES TO THE EAST. WE HAVE PLENTY OF SHEAR...SO I WILL LEAVE IN THE MARGINAL SEVERE MENTION IN THE HWO. WENT WITH SUPERBLEND FOR LOWS. PRETTY GOOD AREA OF STRATUS BEHIND THE FRONT SHOULD HELP KEEP TEMPERATURES UP ALONG WITH THE BRISK WIND WITH THE EXPECTED SURFACE PRESSURE GRADIENT. KEPT SNOW OUT OF THE FORECAST TONIGHT AS 850 MB TEMPERATURES WILL HAVE TROUBLE GETTING BELOW FREEZING...WITH MODELS TRENDING WARMER. YET ANOTHER UPPER LEVEL TROUGH IS FORECAST TO SWING THROUGH FOR THURSDAY AND GIVE US ANOTHER SHOT AT PRECIPITATION. NOT MUCH INSTABILITY TO SPEAK OF SO STICKING WITH SHOWER WORDING. I LIKE BCCONSRAW FOR HIGH TEMPERATURES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 345 PM CDT WED MAR 30 2016 THE UPPER LEVEL WAVE SHOULD BE MOSTLY THROUGH THE AREA BY THURSDAY EVENING BUT THERE COULD STILL BE A FEW SHOWERS THAT LINGER INTO THE EVENING HOURS IN THE FAR NORTHEAST. THEY SHOULD MOVE OUT OF THE AREA DURING THE EVENING. THERE WILL CONTINUE TO BE A GOOD PRESSURE GRADIENT ACROSS THE AREA DURING THE EVENING AND WINDS WILL CONTINUE TO BE BREEZY THROUGH THE EVENING. BY OVERNIGHT THERE WILL BE LESS GUSTINESS BUT STILL A LITTLE BREEZY. ON FRIDAY A SURFACE HIGH TRIES TO BUILD INTO THE AREA AND SKIES CLEAR OUT AND WINDS WILL BE A LITTLE LESS THAN THURSDAY AFTERNOON. THE PROBLEM BECOMES FIRE WEATHER FOR FRIDAY AFTERNOON. THE BREEZY CONDITIONS WILL BE CLOSE TO THE FIRE WEATHER CRITERIA...BUT THE RELATIVE HUMIDITY WILL DROP A LITTLE IN NORTH CENTRAL KANSAS IN THE AFTERNOON. IT IS STILL ONLY CLOSE SO WILL KEEP IT OUT OF THE HWO FOR NOW...BUT CONTINUE TO MONITOR IT. FRIDAY NIGHT INTO SATURDAY THERE IS A WEAK SURFACE HIGH FRIDAY NIGHT...BUT IT IS NOT STRONG ENOUGH AND WINDS TURN TO THE SOUTH ON SATURDAY AND BRINGS WARM TEMPERATURES TO THE AREA ON SATURDAY. WARM ADVECTION WILL CONTINUE THROUGH THE NIGHT SATURDAY AND INTO SUNDAY. THERE WILL BE WEST WINDS AND DOWN SLOPING TO WARM TEMPERATURES EVEN MORE FOR SUNDAY. ON SUNDAY THERE WILL BE A SURFACE LOW THAT MOVES THROUGH THE NORTHERN PLAINS AND DRAGS A COLD FRONT THROUGH THE FORECAST AREA. SUNDAY NIGHT WILL REMAIN WARM BUT MONDAY WILL BE COOLER AGAIN. THE PERIOD MONDAY NIGHT THROUGH WEDNESDAY THE MODELS HAVE A FEW DIFFERENCES. THERE ARE TIMING DIFFERENCES AS WELL AS HOW IT HANDLES THE NEXT UPPER LEVEL SYSTEM. THE ACTUAL WEATHER THAT OCCURS IS A LITTLE DIFFERENT BETWEEN THE TWO MODELS. EVEN WITH THE DIFFERENCES HAVE INTRODUCED A FEW SHOWERS IN THE FAR NORTH AND EAST FOR TUESDAY NIGHT INTO WEDNESDAY. THEY ARE SMALL CHANCES AND WILL HAVE TIME TO SEE HOW THE MODELS CHANGE OVER TIME. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 708 AM CDT WED MAR 30 2016 SUMMARY: IN TERMS OF THE SPECIFICS OF CEILING TRENDS AND WIND SPEEDS/DIRECTION...THIS CONTINUES TO BE A BELOW-AVERAGE CONFIDENCE FORECAST THANKS TO THE PRESENCE OF A SURFACE LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTS PASSING DIRECTLY OVER THE AREA (FOR EXAMPLE...JUST SINCE THE LAST TAF ISSUANCE TIME MODELS HAVE TRENDED FASTER WITH THE ONSET OF NORTHWEST/NORTH WINDS BEHIND A COLD FRONT). THERE ARE ALSO AT LEAST TWO WINDOWS OF OPPORTUNITY FOR MVFR (MAYBE IFR?) CEILING...ONE RIGHT AWAY THIS MORNING AND TONIGHT. THE BOTTOM LINE: STAY TUNED FOR NOTICEABLE AMENDMENTS/CHANGES IN LATER TAF ISSUANCES AS DETAILS BECOME CLEARER. CEILING: RIGHT OUT OF THE GATE...CEILING IS RIDING THE BRINK BETWEEN VFR/MVFR AND WILL LIKELY CONTINUE TO DO SO FOR A FEW MORE HOURS BEFORE BECOMING MORE SOLIDLY VFR THROUGH THE MAJORITY OF THE DAY. MVFR COULD THEN POTENTIALLY RETURN THIS EVENING/TONIGHT BEHIND THE COLD FRONT...BUT IT COULD ALSO ARRIVE AS LOW-END VFR AS WELL. SURFACE WIND: BY FAR THE HIGHEST CONFIDENCE IN DIRECTION/SPEED IS DURING THESE FIRST FEW HOURS...WITH ADJUSTMENTS LIKELY BEYOND THAT IN LATER FORECASTS AS THE EXACT MOVEMENT OF A LOW PRESSURE SYSTEM AND ITS ASSOCIATED DRYLINE/COLD FRONT IS STILL SOMEWHAT UP IN THE AIR. AS THE DAY WEARS ON...SOUTH WINDS WILL GRADUALLY VEER TO SOUTHWESTERLY...WESTERLY AND EVENTUALLY NORTHWESTERLY AS A COLD FRONT SINKS SOUTHWARD. BY TONIGHT...A MORE SOLID NORTH-NORTHWEST WIND WILL ARRIVE WITH GUSTS GENERALLY 20-25KT. PRECIPITATION: WHILE THIS MORNING SHOULD REMAIN DRY...THE MID- AFTERNOON HOURS BRINGS THE BEGINNING OF POSSIBLE ISOLATED THUNDERSTORM ACTIVITY...AND HAVE INTRODUCED A GENERIC "VICINITY THUNDERSTORM" (VCTS) WITH THIS ISSUANCE. ALTHOUGH INSTABILITY WANES LATER IN THE NIGHT...AT LEAST A "VICINITY SHOWER" (VCSH) CONTINUES THROUGH THE END OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...BILLINGS WRIGHT SHORT TERM...HEINLEIN LONG TERM...JCB AVIATION...PFANNKUCH
Hazardous weather outlook, Mar 30, 4:08 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 408 AM CDT WED MAR 30 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 408 AM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE FOR THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON...AND MAINLY WITHIN NEBRASKA PORTIONS OF THE AREA. CHANCES FOR AT LEAST ISOLATED STORMS WILL THEN EXPAND TO INCLUDE THE ENTIRE OUTLOOK AREA THIS EVENING INTO TONIGHT. ANY STORMS THAT MANAGE TO FORM WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS...AND THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO COULD BECOME MARGINALLY SEVERE...CAPABLE OF PRODUCING HAIL TO AROUND QUARTER SIZE. IF THIS WERE TO OCCUR...IT WOULD BE MOST FAVORED BETWEEN 3 AND 10 PM. THIS AFTERNOON...FIRE WEATHER CONDITIONS WILL COME VERY CLOSE TO CRITICAL LEVELS MAINLY WITHIN PARTS OF NORTH CENTRAL KANSAS...AS RELATIVE HUMIDITY DROPS TO AROUND 20 PERCENT...AND WESTERLY WINDS GUST TO AROUND 25 MPH OR HIGHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT...BUT ANY REPORTS OF HAIL THIS AFTERNOON OR EVENING WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/WESELY
In the hours before
Special weather statement, Mar 30, 5:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 553 PM CDT WED MAR 30 2016 NEZ075-076-302330- CLAY NE-ADAMS NE- 553 PM CDT WED MAR 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY AND SOUTHEASTERN ADAMS COUNTIES UNTIL 630 PM CDT... AT 553 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR GLENVIL...OR 9 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARVARD...CLAY CENTER...FAIRFIELD AND GLENVIL. LAT...LON 4036 9839 4053 9844 4063 9805 4037 9798 TIME...MOT...LOC 2253Z 258DEG 22KT 4047 9832 BILLINGS WRIGHT
Local storm report, Mar 30, 5:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT WED MAR 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 9 SSE HASTINGS 40.47N 98.32W
03/30/2016 M1.00 INCH ADAMS NE NWS EMPLOYEE
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 5:53 PM CDT | Special Weather Statement | GID | Clay | 37 min |
| Mar 30, 6:24 PM CDT | Severe Thunderstorm Warning | GID | Clay | 36 min |
| Mar 30, 6:51 PM CDT | Special Weather Statement | GID | Fillmore, York | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.